Arkansas, 2011

Hail and Damaging Winds in Arkansas, June 28, 2011

June 28, 2011 · NWS MEG · 8 events in 6 counties and zones

An early morning mesoscale convective system moved from Southern Missouri into Northeast Arkansas on June 16th. The system eventually swept across the entire Mid South by Noon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An early morning mesoscale convective system moved from Southern Missouri into Northeast Arkansas on June 16th. The system eventually swept across the entire Mid South by Noon. There were numerous reports of damaging wind and isolated reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 28, 1:10 AM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 28, 1:10 AM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
210 AM CDT TUE JUN 28 2011

.DISCUSSION...

A COLD FRONT WILL MOVE THROUGH THE MIDSOUTH TODAY AND BRING THE BEST
CHANCE FOR RAIN FOR THE UPCOMING WEEK. CURRENTLY...A LINE OF SHOWERS
AND THUNDERSTORMS STRETCHES FROM MIDDLE KENTUCKY INTO EXTREME
SOUTHEAST MISSOURI. SOME ADDITIONAL SHOWERS HAVE POPPED UP OVER
PORTIONS OF NORTHWEST TENNESSEE. MODELS INDICATE THAT ADDITIONAL
ACTIVITY WILL BLOSSOM FURTHER WEST ALONG THE FRONT BY 12Z. THUS
NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL SHOULD SEE SOME
DEVELOPMENT OCCUR OVER THE NEXT 1 TO 3 HOURS. FRONT WILL CONTINUE
SINKING SOUTH AND BY 12Z EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS
TO BE OCCURRING ALONG AND AHEAD OF THE FRONT AS THE FRONT
INTERACTS WITH DAYTIME HEATING. SOME STORMS COULD BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. HIGHS WILL
LIKELY BE COOLER TODAY WITH A LOT OF LOCATIONS POSSIBLY SEEING
HIGHS IN THE MID TO UPPER 80S THANKS TO CLOUDS AND RAIN. WARMEST
TEMPERATURES WILL OCCUR IN NORTH MISSISSIPPI WHERE THEY WILL HAVE
A LITTLE LONGER TO WARM UP BEFORE THE FRONT MOVES INTO THE REGION.
HIGHS IN NORTH MISSISSIPPI WILL LIKELY BE IN THE MID 90S. SOME
SHOWER AND THUNDERSTORM ACTIVITY MAY OCCUR INTO THE EVENING ACROSS
NORTH MISSISSIPPI BUT SHOULD DIE DOWN IN COVERAGE BY MIDNIGHT.

WEDNESDAY THROUGH THE END OF THE FORECAST...UPPER RIDGE WILL
GRADUALLY BUILD FROM THE SOUTHERN PLAINS INTO THE MID-MISSISSIPPI
VALLEY. THE RIDGE WILL INTENSIFY BY THE END OF THE WEEK AND BY THE
WEEKEND...THE CENTER OF THE RIDGE WILL GRADUALLY START SINKING
SOUTH INTO THE MIDSOUTH. THE RIDGE WILL ALLOW FOR DRY CONDITIONS
THROUGH THE PERIOD. HIGHS WILL GRADUALLY WARM EACH DAY AND BY THE
END OF THE WEEK INTO THE BEGINNING OF THE WEEKEND...READINGS WILL
BE IN THE UPPER 90S AND POSSIBLY APPROACHING THE CENTURY MARK.
LOWS WILL BE IN THE UPPER 70S TO AROUND 80 DEGREES. NORTHEAST
WINDS WILL ALLOW DEWPOINTS TO MIX DOWN INTO THE LOWER TO MID 60S
THROUGH AT LEAST THURSDAY. HOWEVER BY FRIDAY THROUGH THE
WEEKEND...MOISTURE WILL RETURN AS SFC WINDS TURN AROUND TO THE
SOUTH. THIS WILL ALLOW DEWPOINTS TO REACH INTO THE LOWER 70S THUS HEAT
ADVISORIES MAY BECOME NECESSARY BY THE END OF THE WEEK INTO THE
WEEKEND. BY MONDAY...THE GFS IS INDICATING THE RIDGE MAY WEAKEN
SOME WHICH MAY ALLOW FOR SOME DIURNAL SHOWERS AND THUNDERSTORMS TO
DEVELOP. WILL KEEP A 20 POP OTHERWISE WILL CONTINUE WITH A DRY
FORECAST FROM WEDNESDAY THROUGH SUNDAY.

KRM

&&

.AVIATION...

06Z TAF CYCLE

VFR CONDITIONS WILL PERSIST FOR MOST OF THE FORECAST PERIOD.
SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE REGION STARTING
OVERNIGHT AND CONTINUING THROUGH EARLY TUESDAY EVENING AS A COLD
FRONT MOVES THROUGH THE FORECAST AREA. WINDS WILL BE LIGHT SOUTH
OVERNIGHT AND GRADUALLY SHIFT TO THE SOUTHWEST AT 5 TO 10 KNOTS
TUESDAY MORNING AND EVENTUALLY TO THE NORTHWEST IN THE AFTERNOON
AFTER THE COLD FRONT PASSES. WINDS WILL BECOME NORTHEAST AFTER
SUNSET TUESDAY EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  91  73  92  71 /  60  10  10   0
MKL  87  66  90  61 /  60  10  10   0
JBR  89  69  93  68 /  40  10   0   0
TUP  94  70  91  64 /  60  20  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 28, 2:19 AM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
319 AM CDT TUE JUN 28 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-291200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
319 AM CDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MIDSOUTH TODAY AS A COLD FRONT MOVES INTO THE REGION. SHOWERS AND
THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT. SOME STORMS COULD
BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDEX VALUES MAY APPROACH HEAT ADVISORY CRITERIA BY LATER
THIS WEEK INTO THIS WEEKEND AS INCREASING HUMIDITY VALUES COMBINE
WITH VERY HOT TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS THE ENTIRE MIDSOUTH.

KRM

The radar

The Memphis radar (KNQA), 151 km away, was scanning. The volume nearest the first event began at 11:32 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
June 28, 5:30 AM CST to 6:00 AM CST
Where
Randolph County, 5.06 mi WNW of Noland to 0.7 mi SSE of Pocahontas
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.219, -91.158

Straight line winds knocked down numerous trees from just north of Imboden on Highway 63 into Pocahontas. A six foot fence was also blown over in Pocahontas.

Thunderstorm Wind, Lawrence

When
June 28, 5:30 AM CST to 5:50 AM CST
Where
Lawrence County, Imboden to Black Rock
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.200, -91.170

Straight line winds knocked down trees and power lines from Imboden to Black Rock. A tree was knocked on to a home in Black Rock.

Hail, Randolph

When
June 28, 5:45 AM CST to 5:50 AM CST
Where
Randolph County, Pocahontas
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.270, -90.970

Thunderstorm Wind, Craighead

When
June 28, 6:08 AM CST to 6:35 AM CST
Where
Craighead County, 1.94 mi SE of Trinity to 1.46 mi SE of Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.908, -90.759

Straight line winds knocked down trees and power lines down across Craighead County. Trees were knocked down on County Roads 333 and 318. Power lines were knocked down on East Highland Drive in Jonesboro. A tree was also blown down on Highway 163 south of Jonesboro.

Thunderstorm Wind, Cross

When
June 28, 6:10 AM CST to 6:15 AM CST
Where
Cross County, 0.55 mi SSW of Vanndale to 0.77 mi ESE of Vanndale
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.313, -90.785

Straight line winds knocked down trees on Highway 364 in Vanndale.

Thunderstorm Wind, Lawrence

When
June 28, 6:15 AM CST
Where
Lawrence County, (Arg)walnut Ridge Ar
Measured
62 kt (71 mph) measured gust
Reported by
AWOS
Coordinates
36.130, -90.930

A 71 mph wind gust was recorded at the Walnut Ridge Regional Airport.

Thunderstorm Wind, Greene

When
June 28, 6:22 AM CST to 6:27 AM CST
Where
Greene County, 2 mi SW of Marmaduke to 1.59 mi SSW of Marmaduke
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.160, -90.405

Straight line winds knocked a tractor trailer off Highway 49 between Marmaduke and Halliday.

Thunderstorm Wind, Mississippi

When
June 28, 6:57 AM CST to 7:07 AM CST
Where
Mississippi County, 0.66 mi ENE of Osceola Muni Arpt to 0.59 mi E of Osceola
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.703, -90.009

Straight line winds caused widespread damage across the city of Osceola with numerous trees, power lines, power poles and large street lights knocked down. The West Elementary School was also damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328743, 328745, 328744, 328758, 328759, 328749, 328768, 328801.